Study findings indicate women who have taken oral contraceptives for three or more years are twice as likely to suffer from glaucoma, a leading cause of blindness that affects nearly 60 million people worldwide.
The studys researchers caution gynecologists and ophthalmologists to be aware of the fact that oral contraceptives might play a role in glaucomatous diseases, and inform patients to have their eyes screened for glaucoma if they also have other risk factors.
Conducted by researchers at University of California, San Francisco, Duke University School of Medicine in Durham, N.C., and Third Affiliated Hospital of Nanchang University in China, the study is described as the first to establish an increased risk of glaucoma in women who have used oral contraceptives for three or more years. It was presented Nov. 18 in New Orleans at the annual meeting of the American Academy of Ophthalmology.
The researchers utilized 2005-2008 data from the CDCs National Health and Nutrition Examination Survey, which included 3,406 female participants ages 40 and older from across the U.S. who completed the surveys vision and reproductive health questionnaire and underwent eye exams. Females who had used oral contraceptives, no matter which kind, for longer than three years were 2.05 times more likely to also report a diagnosis of glaucoma.
Although the results of the study do not speak directly to the causative effect of oral contraceptives on the development of glaucoma, they indicate long-term use of oral contraceptives might be a potential risk factor for glaucoma, and might be considered as part of the risk profile for a patient together with other existing risk factors.
Other risk factors include African-American ethnicity, family history of glaucoma, history of increased eye pressure and existing visual field defects. Previous studies in the field have showed estrogen may play a significant role in the pathogenesis of glaucoma.
This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma, Shan Lin, MD, the studys lead researcher and a professor of clinical ophthalmology at UCSF, said in a news release. At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.
American Academy of Ophthalmology annual meeting: www.aao.org/meetings/annual_meeting/